Texas, 2022Flood and Hail in Texas, July 12, 2022
July 12, 2022 · NWS AMA · 5 events in 4 counties and zones
Thunderstorms developed across the southwestern to south-central Texas Panhandle on the evening of the 12th. As a result of available instability throughout the day, severe thunderstorms did develop.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed across the southwestern to south-central Texas Panhandle on the evening of the 12th. As a result of available instability throughout the day, severe thunderstorms did develop. Several severe wind and hail were reported across the aforementioned areas of the Texas Panhandle.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 12, 5:56 PM CST, 49 minutes earlier.
Area forecast discussion, Jul 12, 5:56 PM CST, 49 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
656 PM CDT Tue Jul 12 2022
.AVIATION...
For the 00Z TAFs, expect showers and thunderstorms to continue
across parts of the area tonight. However, confidence is very low
as to whether any TAF sites will be impacted or not so have
refrained from mentioning in this fcst cycle. Will monitor radar
trends closely, and amendments may become necessary. Otherwise, in
the absence of thunderstorms, VFR conditions are forecast to
prevail at the terminal sites through late Wednesday afternoon.
02
&&
.PREV DISCUSSION... /Issued 251 PM CDT Tue Jul 12 2022/
SHORT TERM...Tonight Wednesday Night...
High pressure continues to circulate over the NM area with subtle
shortwaves embedded. With higher humidities today convective
temperatures in the low to mid 90s, in conjunction with a shortwave
that is moving over the area, certainly could set up chances for
storms. CAMs are a bit mixed with the overall coverage and chances,
with a few suggesting the southwest may only see a storm, to
possibly more scattered storms along the I40 Corridor along and
mostly west of Amarillo. Storms could produce outflows that push
east and trigger new storms as the weak 500mb flow will be out of
the west, so that could help to push some storms east with those new
outflows. Heavy rain will be favored with any storms as PWAT's are
expected to be in the 1.10" to 1.30" range. Given the weak steering
flow storms could be slow moving and cause localized flooding
issues. Right now storms that trigger are only expected to be
strong in nature, but it's summer and there's always that chance
that something could over perform, the DCAPE values in the west don't
support very strong wind gusts, but surface based CAPE could be
upwards of 2000 J/kg,which might allow a storm to over perform,
despite it being summer.
Tuesday is expected to be a bit warmer as the high shifts over the
area, however dewpoints will still remain in the 50s to maybe 60 in
a few areas, so it will still be a bit more muggy, and that will
keep the convective temperature in reach, but given that the high
will be further east, there may be enough subsidence to keep the
precipitation chances in check, and therefore have gone with less
than 10 pops for tomorrow. Residual boundaries from todays storms
could play a role in convection tomorrow, so there is always a
chance that thunderstorms pick back up again tomorrow.
Weber
LONG TERM...
The center of an upper level high is expected to be near south-
central Colorado on Thursday. This high is then expected move back
to the 4-corners region by Friday night. Then the high may expand
more eastward across southern Colorado by early next week.
Subtropical moisture will continue to get caught up in the high
across the Southern Plains and Southern Rockies.
The devil will be in the details from day to day from Thursday
through next Monday. Our chances of rain will tend to go up as the
upper high moves farther away from the Panhandles and our chances of
rain will tend to go down as the high moves closer to our area. But,
if a surface boundary ends up in the Panhandles while the high is
closer, it still may be strong enough to help lift the atmosphere to
get some showers and thunderstorms going. But, the more likely
scenario for getting showers and thunderstorms into our area will be
when we are under a northwest flow aloft which will tend to bring
the shower and storm activity this way from the mountains.
Highs are expected to remain above normal Thursday through Monday
with readings generally in the 95 to 105 range, give or take a
few degrees.
AVIATION...18Z TAFS...
VFR conditions will prevail at all TAF sites over the next 24
hours. Possible storms at TAF sites from 22-06z time period, but
confidence is too low to note TAFs with anything other than
Amendments as needed. Most favorable TAF site would be KAMA,
possibly KDHT, but still couldn't rule out KGUY. Winds will be
east 5-15kts, shifting southeast in the 0-6z time period. Skies
will be few to scattered high clouds, but possible BKN-OVC mid
clouds if storms come near the TAF sites.
Weber
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&
Hazardous weather outlook, Jul 12, 1:51 PM CST, 4 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
251 PM CDT Tue Jul 12 2022
OKZ001>003-TXZ001>020-317-130800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
251 PM CDT Tue Jul 12 2022
This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.
.DAY ONE...Tonight.
Thunderstorms are possible through tonight across most of the
combined Panhandles. Widespread severe weather is not anticipated.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Showers and thunderstorms are possible for portions of the
Panhandles Saturday and then again Sunday. Widespread severe
weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jul 12, 5:45 PM CST, 1 hour before
Special Weather Statement
National Weather Service Amarillo TX
645 PM CDT Tue Jul 12 2022
TXZ016-130015-
Deaf Smith TX-
645 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of southeastern Deaf
Smith County through 715 PM CDT...
At 644 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Summerfield, or 10 miles west of Hereford. This
storm was nearly stationary.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hereford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3487 10269 3500 10236 3484 10224 3475 10251
3475 10261
TIME...MOT...LOC 2344Z 054DEG 2KT 3483 10259
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
RuttSpecial weather statement, Jul 12, 6:11 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Amarillo TX
711 PM CDT Tue Jul 12 2022
TXZ017-130045-
Randall TX-
711 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of central Randall
County through 745 PM CDT...
At 711 PM CDT, Doppler radar was tracking a strong thunderstorm over
Canyon. This storm was nearly stationary.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Canyon, Mescalero Park and Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3490 10209 3511 10201 3508 10179 3485 10190
TIME...MOT...LOC 0011Z 282DEG 3KT 3498 10196
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RuttSpecial weather statement, Jul 12, 6:40 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Amarillo TX
740 PM CDT Tue Jul 12 2022
TXZ017-018-317-130115-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
740 PM CDT Tue Jul 12 2022
...A strong thunderstorm will impact portions of northwestern
Armstrong and Randall Counties through 815 PM CDT...
At 740 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles east of Canyon, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Amarillo, Canyon, Lake Tanglewood, Mescalero Park, Washburn, Palo
Duro Canyon and Timbercreek Canyon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 3475 10183 3486 10210 3513 10191 3519 10155
3518 10141 3475 10164
TIME...MOT...LOC 0040Z 286DEG 15KT 3496 10182
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
RuttEvent by event
3 hail, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Flood, Randall
- When
- July 12, 6:45 PM CST to 7:10 PM CST
- Where
- Randall County, 0.27 mi WSW of Canyon to 0.49 mi SSW of Canyon
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 34.978, -101.924
Multiple reports and pictures relayed to the weather office over Facebook and Twitter, of minor flooding and ponding of water on roads and in residential yards. Rainfall reports of 1.5 to slightly over 2 of rain were received.
Hail, Potter
- When
- July 12, 8:40 PM CST
- Where
- Potter County, 6.62 mi NNE of (Ama)amarillo Intl A
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 35.310, -101.680
Accumulating hail was occurring at the time of the report along parts of HWY 136.
Hail, Carson
- When
- July 12, 8:50 PM CST
- Where
- Carson County, 3.95 mi SW of Pantex
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 35.290, -101.620
Thunderstorm Wind, Hutchinson
- When
- July 12, 10:08 PM CST
- Where
- Hutchinson County, 1.32 mi WSW of Borger
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.660, -101.400
Windows blown out, hotel roof blown onto parking lot, major damage to vehicles due to the destroyed roof.
Hail, Hutchinson
- When
- July 12, 10:11 PM CST
- Where
- Hutchinson County, 1.32 mi WSW of Borger
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 35.660, -101.400
Reports were received of nickel to half dollar size hail in Borger.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Maryland, July 12, 2022$4.1 million · 1.25 in hail · 67 events
- Damaging Winds and Lightning Strike in Maryland, July 12, 20221 death · 1 injured · $1,000 · 61 kt wind · 6 events
- Rip Current in Indiana, July 12, 20221 death · 1 injured · 1 event
- Damaging Winds in Massachusetts, July 12, 20221 death · 73 kt wind · 9 events
- Rip Current in Wisconsin, July 12, 20221 death · 1 injured · 1 event
- Flash Flooding and Flood in West Virginia, July 12 to 13, 2022$1.0 million · 1 in hail · 45 events
- Tornadoes and Hail in West Virginia, July 12, 2022$1.4 million · EF0 · 21 events
- Hail and Damaging Winds in Virginia, July 12, 2022$271,000 · 1.25 in hail · 50 events
- Flash Flood in Virginia, July 12, 20221 injured · $1.8 million · 1 event
- Damaging Winds in Vermont, July 12, 2022$223,000 · 60 kt wind · 13 events
- Flash Flood and Damaging Winds in Tennessee, July 12, 2022$250,000 · 52 kt wind · 8 events
- Flash Flooding and Hail in Tennessee, July 12, 2022$62,000 · 4 in hail · 32 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1047460, 1047461, 1047462, 1047464, 1047463.